MAUDE Adverse Event Report: ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number ASC4251-01
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a tka procedure, instruments inside patient, when the starvac 90° ic wand was inserted, the metal plate at the tip fell off.It was localized with the bv (x-rays) and aspirated via the shaver.All pieces were successfully removed.The current status of the patient was good.The procedure was completed with a s+n back up device.Non-significant delay and no further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a tka procedure, when the starvac wand was introduce inside the patient, the metal plate at the tip fell off.It was localized with the bv (x-rays) and aspirated via the shaver.All pieces were successfully removed rom the patient.The current status of the patient is good.The procedure was completed with a s+n back up device.Non-significant delay and no further complications were reported.
 
Additional Manufacturer Narrative
B5 was updated.H3, h6: the reported device was received for evaluation.A visual inspection of the returned instrument shows no manufacturing abnormalities.The electrode is partially detached.Product was out of the original packaging.No packaging returned.A functional evaluation of the returned instrument found that the device was plugged into the controller and registered settings (1,7).The wand was able to generate plasma and coagulation as intended with the remaining electrode.It was determined the device did not contribute to the reported event.The complaint was confirmed and the root cause was associated with unintended use of the device.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states per the complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.Based on the information provided, the surgeon used the bv (x-ray) that revealed the detached piece, and aspirated the broken tip with the shaver, all pieces were successfully removed.Two undated, unlabeled photos were provided, that supports the complaint.According to the report, the procedure was completed with a s&n back-up device with a non-significant delay without further complications.Since it was reported the status of the patient is good, no further clinical/medical assessment is warranted at this time.Factors that could have contributed to the reported event include: (1) hitting the device tip against a hard surface.(2) using the device as a lever to enlarge surgical site.(3) mechanical displacement of tissue through applied force.No containment or corrective actions are recommended at this time.

Brand Name
STARVAC 90 ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12868147
Report Number3006524618-2021-01037
Device Sequence Number19759979
Product Code GEI
UDI-Device Identifier00817470001716
UDI-Public00817470001716
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/05/2024
Device Model NumberASC4251-01
Device Catalogue NumberASC4251-01
Device Lot Number2071967
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2021
Supplement Date Received by Manufacturer04/07/2022
Initial Report FDA Received Date11/24/2021
Supplement Report FDA Received Date04/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR
Patient SexFemale